New York, 2004

Hail and Damaging Winds in New York, August 16, 2004

August 16, 2004 · NWS OKX · 4 events in 1 county or zone

A strong upper level disturbance moved into a moist atmosphere over the Lower Hudson Valley. It sparked scattered thunderstorms on August 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong upper level disturbance moved into a moist atmosphere over the Lower Hudson Valley. It sparked scattered thunderstorms on August 16th. A few of these storms became severe, and produced high winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 2:15 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT MON AUG 16 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
500 HPA SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON...MAY KEEP
THE THREAT OF A SHOWER OR THUNDERSTORM THROUGH EARLY EVENING. MOST
OF THE ACTION HAS REMAINED WELL NORTH AND WEST OF THE CITY.
HOWEVER...WITH SOME SUN NOW BREAKING OUT FROM THE CITY WEST...
INSTABILITY WILL INCREASE...TO AID AND ABET CONVECTION FOR THE
REMAINED OF THE DAYLIGHT HOURS. OTHERWISE...A WEAK NORTHWEST TO
NORTH DRYING FLOW SHOULD TAKE OVER OVERNIGHT AS WEAK HIGH PRESSURE
BUILDS IN FROM THE GREAT LAKES. A TOUGH CALL WILL BE TO DETERMINE IF
ENOUGH DRYING WILL OCCUR TO ERODE THE MOIST AIRMASS IN PLACE OVER
THE REGION. IM THINKING THAT EVEN WITH A NORTHERLY COMPONENT...THAT
THE MAGNITUDE OF THIS WIND WILL NOT BE ENOUGH TO ADVECT SUFFICIENT
MOISTURE SWAY FROM THE ARE TO AVOID SOME PATCHY LATE NIGHT FOG OR
STRATUS. HOWEVER...DO NOT THINK THAT CONDITIONS WILL GET TOO
BAD...AS GRADUAL DRYING WILL BE A MITIGATING FACTOR.

TUESDAY SHOULD BE THE FIRST NICE DRY DAY WEVE SEEN AROUND THESE
PARTS IN QUITE A WHILE WITH WEAK HIGH PRESSURE TRAVERSING THE
REGION...AND WEAK RIDGING FOLLOWING SUIT ALOFT. MODELS ALSO INDICATE
A POCKET OF OF DRIER AIR FOR ALL LEVELS BUT THE BOUNDARY LAYER
(ANOTHER REASON TO SUPPORT LOW CLOUDS/FOG OVERNIGHT AS LOW LEVELS
NEVER REALLY DRY OUT) WILL MOVE ACROSS THE AREA ON TUESDAY.
HOWEVER...THE FLOW WILL TURN MORE SOUTHWESTERLY TUESDAY NIGHT...AS
WE SLOWLY START TO PUMP MORE SUB-TROPICAL MOISTURE BACK INTO THE
REGION.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
A COLD FRONT...AND ASSOCIATED MID-UPPER LEVEL TROUGH WILL MOVE INTO
THE GREAT LAKES REGION ON WEDNESDAY AND THEN BEGIN TO STALL. THIS
WILL KEEP US IN AN INCREASINGLY WARM AND MOIST REGIME THROUGH THE
END OF THE WEEK. INCREASING MOISTURE IN THE SOUTHERLY FLOW AND
DAYTIME HEATING WILL INCREASE INSTABILITY AND WILL AGAIN CARRY
CHANCE PROBABILITY FOR SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON...MAINLY INLAND.

THE AFOREMENTIONED FRONT FRONT WILL WASH OUT ON THURSDAY HAVING
GOTTEN NO CLOSER THAN THE EASTERN GREAT LAKES. THE NEXT COLD FRONT
APPROACHES BEHIND THE STAGNANT BOUNDARY...BUT WILL ALSO BE SLOW
MOVING. AT THIS POINT THE MODELS INDICATE THAT THIS FRONT WILL
SLOWLY PROGRESS EAST AND WILL CLEAR THE COAST BY LATE SUNDAY. THIS
REPRESENTS A DELAY FROM PREVIOUS RUNS...AND LIKELY POINTS TOWARD A
FUTURE SOLUTION THAT WILL SUGGEST THAT IT WILL NOT CLEANLY TRAVERSE
THE REGION IN A MANNER SIMILAR TO RECENT ATTEMPTS. HOWEVER...WILL
NOT JUMP AHEAD OF OURSELVES AT THIS TIME. WE WILL SHIFT THE PASSAGE
OF THIS FRONT BACK ABOUT 12 HOURS IN LINE WITH 16/12Z GFS...AND
ANTICIPATE FUTURE DELAYS WITH RESPECT TO THIS FEATURE IN THE DAYS TO
COME.

WHILE THE PERIOD FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND IS
EXPECTED TO REMAIN UNSETTLED...THERE ARE NO STRONG FEATURES TO
SUGGEST THE THREAT OF SIGNIFICANT RAINFALL. THE STRONGEST FOCUSING
MECHANISM WILL BE THE FRONT THAT MOVES THROUGH ON SUNDAY. HOWEVER...
THAT IS STILL A WAYS OFF AND THIS FORECASTER HAS SOME DOUBT ON THAT
OCCURRENCE AS THE GFS PAST 120 HOURS STILL DEPICTS MID-UPPER LEVEL
FLOW THAT IS CLOSER TO PARALLEL TO THE FRONTAL BOUNDARY THAN IT IS
PERPENDICULAR.

&&

.AVIATION...BACK EDGE OF WIDESPREAD PRECIPITATION MOVING THROUGH
EASTERN LI/CT. CIGS GENERALLY MVFR AND VSBY NOT A PROBLEM ACROSS THE
AREA. SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON/EVENING
ACCOMPANIED BY ABUNDANT MOISTURE WILL TRIGGER SCATTERED SHOWERS AND
TSTMS MAINLY NORTH AND WEST OF NYC TERMINALS. VIS SATELLITE SHOWS
BUILDING CU AND RADAR INDICATES SHOWERS POPPING IN NE NJ. AXIS OF
INSTABILITY LIES ABOUT 40SM NW OF KALB DOWN TO KSEG. LIMITED HEATING
WILL SUPPRESS WIDESPREAD TSTM ACTIVITY AND THINGS SHOULD QUIET DOWN
AFTER SUNSET. LOW LEVEL INVERSION SETS UP OVERNIGHT WITH LIGHT WINDS
WHICH LOOKS LIKE IT WILL CAUSE LOW STRATUS AND PATCHY FOG
DEVELOPMENT. CONDITIONS WILL IMPROVE TO VFR BETWEEN 13Z AND 15Z
TUE.

&&

.MARINE...
WEAK WAVE JUST SE OF THE WATERS WILL PASS NE OVERNIGHT. BUOY 025
WINDS HAVE PICKED UP IN THE VICINITY OF THE WAVE TO 20G25KT THIS
LAST HOUR AND EXPECT THESE CONDITIONS TO PULL EAST TO 44017
THIS EVENING GIVEN TRACK OF SYSTEM. GIVEN THE SHORT DURATION AND
MARGINAL NATURE OF THIS EVENT WILL NOT PUT UP SCA. SEAS SHOULD
REMAIN JUST BELOW SCA. HIGH PRESSURE BUILDS OVER THE WATERS
OVERNIGHT WITH WINDS RELAXING. SURFACE RIDGE PUSHES EAST OF THE AREA
BY WEDNESDAY AND THEN REMAINS THROUGH THE END OF THE WEEK WITH
SOUTHERLY FLOW AND FETCH...BUT SEAS SHOULD REMAIN JUST BELOW SCA
THROUGH THE PERIOD. COLD FRONT APPROACHES FOR THE WEEKEND...WITH A
TIGHTENING S/SW GRADIENT AND SEAS ON THE OCEAN BUILDING TO MINIMAL
SCA ON SATURDAY.
&&

.HYDROLOGY...
DRY WEATHER TONIGHT THROUGH WEDNESDAY MORNING THEN SCATTERED
THUNDERSTORMS IN THE AFTERNOON AND AGAIN THURSDAY AFTERNOON. COULD
SEE UP TO A QUARTER INCH EACH DAY WITH LOCALIZED HIGHER AMOUNTS.
AGAIN NO PROBLEMS ANTICIPATED WITH RELATIVELY LIGHT BASIN AVERAGE
QPFS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 16, 3:05 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
405 AM EDT MON AUG 16 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-171000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
405 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 3:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
444 PM EDT MON AUG 16 2004

NYZ067-162145-

ORANGE-
444 PM EDT MON AUG 16 2004

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 9 MILES NORTHEAST OF
CUDDEBACKVILLE...MOVING SOUTHEAST AT 10 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CUDDEBACKVILLE AROUND 500 PM...
FINCHVILLE...PORT JERVIS AROUND 540 PM...
OTISVILLE AROUND 545 PM...

DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINS...HAIL UP TO
ONE HALF INCH IN DIAMETER...AND WIND GUSTS UP TO 35 MPH CAN BE
EXPECTED WITH THESE STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The radar

The Brookhaven radar (KOKX), 121 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 16, 5:10 PM EST
Where
Orange County, 2 mi WNW of Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.317, -74.183

Trees were downed. A power pole was downed, which caused power outages.

Hail, Orange

When
August 16, 5:13 PM EST to 5:18 PM EST
Where
Orange County, 5 mi NE of Warwick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -74.300

Lightning, Orange

When
August 16, 5:15 PM EST
Where
Orange County, 8 mi WNW of Warwick
Reported by
TRAINED SPOTTER
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

A house was hit by lightning in Slate Hill.

Thunderstorm Wind, Orange

When
August 16, 5:34 PM EST
Where
Orange County, Tuxedo Park
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -74.183

A large tree limb was downed, which partially blocked a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418915, 5418914, 5418916, 5418917.